Lightning, Orleans
- When
- August 2, 9:00 PM EST
- Where
- Orleans County, Newport
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Lightning struck a hospital in the Newport area and resulted in extensive damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Lightning struck a hospital in the Newport area and resulted in extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 8:51 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
951 PM EDT TUE AUG 2 2005
.SHORT TERM (OVERNIGHT)...
HAVE ALREADY SENT OUT UPDATED ZONE FORECASTS TO CANCEL SEVERE
THUNDERSTORM WATCH 697 ACROSS OUR FORECAST AREA. RADAR LOOP SHOWING
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY HAS DIMINISHED ACROSS
THE FORECAST AREA...EXCEPT FOR SOME SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHEAST VERMONT. EXPECT THIS ACTIVITY TO
DIMINISH AROUND MIDNIGHT. EXPECTING SOME PATCHY FOG TO DEVELOP
OVERNIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL THIS
EVENING...AS SKIES SHOULD CLEAR OUT OVERNIGHT AND THIS COMBINED WITH
LIGHT OR CALM WINDS WILL HELP TO PRODUCE SOME AREAS OF RADIATION FOG.
OTHERWISE...NO CHANGES TO THE REMAINDER OF THE FORECAST.
&&
.PREVIOUS DISCUSSION...
(ISSUED 416 PM EDT TUE AUG 2 2005)
SHORT TERM (REST OF TONIGHT)...
HAVE ALREADY SENT OUT UPDATED ZONE FORECASTS TO MENTION SEVERE
THUNDERSTORM WATCH 697 UNTIL 11 PM EDT FOR THE ENTIRE FORECAST
AREA. RADAR ALREADY SHOWING A LINE OF SHOWERS AND THUNDERSTORMS
DEVELOPING IN CANADA ACROSS THE ST LAWRENCE VALLEY AT THIS TIME
MOVING SOUTH TOWARD THE FORECAST AREA.
PREVIOUS DISCUSSION...
(ISSUED 257 PM EDT TUE AUG 2 2005)
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
LATE AFTERNOON AND EVENING HRS ACROSS THE NORTH COUNTRY COULD BE
CLOSE TO ANOTHER REPEAT OF LAST NIGHTS CONVECTIVE ACTIVITY. TAIL-END
OF SHORT WAVE MVG SOUTH OVER NORTHERN VT ATTM W/ SOME RW/TRW SHOWING
UP ON RADAR. ONCE THIS PASSES...SECOND ONE WILL PASS SOUTH OVER REST
OF FA THIS EVENING. AMPLE INSTABILITY OUT AHEAD OF THIS SYSTEM HAS
POTENTIAL TO TRIGGER SOME POSSIBLE SEVERE T-STORMS WITH WINDS BEING
THE MAIN THREAT. WILL BE PUTTING ENHANCED WORDING IN ZONES FOR
AFTERNOON PACKAGE FOR WINDS...BUT WILL ALSO MAKE MENTION OF HAIL AND
HEAVY RAIN. WB-ZERO RANGING FROM 8KFT-10KFT AND NUMEROUS REPORTS OF
HAIL FROM YESTERDAY/S STORMS WILL WARRANT MENTION FOR TNGT. MOST
ACTIVITY SHOULD BEGIN LATER THIS AFTERNOON...ENDING FROM NORTH TO
SOUTH OVER FA FROM 00Z-03Z. HIGH PRESSURE WILL BUILD IN OVERNITE
INTO WED. WED AND THURS LOOK TO BE AT OR ABV 90F AS HIGH PRESSURE
SYSTEM WORKS OFF THE EAST COAST. MET/MAV GUIDANCE BOTH SHOW 90+ ON
THURSDAY WHICH SEEMS TO BE A GD BET W/ NEARLY CLR SKIES...850MB
TEMPS 18-20C. AS A RESULT...SOME TEMPS FOR THURSDAY WILL APPROACH
RECORD HIGHS:
8/4/05 BTV 95F/1944
1V4 96F/1944
MSS 95F/1955
MPV 93F/1988
WEDNESDAY MAY COME CLOSE TO 90F...BUT WILL ALL DEPEND ON HOW MUCH
COOL AIR WORKS IN BEHIND SYSTEM TONIGHT TO START US OFF IN THE
MORNING. W/ HIGH PRESSURE OVER AREA...STRONG SUBSIDENCE OVER THE
REGION SHOULD INHIBIT ANY TS FORMATION OVER CWA SO WILL LEAVE OUT OF
FORECAST. MDLS FOR FROPA ON FRIDAY APPEAR TO BE A BIT FASTER MVG IT
THRU REGION...BUT ALSO LIMITING PRECIP OVER THE AREA AS COMPARED TO
EARLIER RUNS. WILL GO AHEAD AND SCALE BACK POPS A BIT BUT
CONCENTRATE HIR NUMBERS TOWARDS NORTHERN VT...AND THEN SCALE
BETWEEN 00Z-06Z SAT...AS FRNT TO BE OFFF COAST BY THEN.
LONG TERM (SATURDAY THROUGH TUESDAY)...
NOTICEABLE CHANGE IN AIR MASS IS EXPECTED BEHIND COLD FRONT THAT
MOVES THROUGH THE AREA ON FRIDAY. LARGE AREA OF HIGH PRESSURE WILL
BUILD INTO THE REGION ON SATURDAY AND SUNDAY AND THEN MOVE EAST OF
THE REGION ON MONDAY. AS A RESULT...EXPECTED THE COOLEST CONDITIONS
ON SATURDAY AND SUNDAY MORNING WITH A WARMING TREND EXPECTING SUNDAY
THROUGH TUESDAY. PLENTY OF SUNSHINE IS EXPECTED AS WELL ON
SATURDAY...SUNDAY AND MONDAY. WEST TO SOUTHWEST FLOW ON TUESDAY
SHOULD ALLOW FOR A RETURN OF SOME CLOUDS AND MOISTURE...BUT NO
PRECIPITATION IS EXPECTED AT THIS TIME AS MAIN FORCING APPEARS TO
REMAIN OVER THE UPPER MIDWEST.
AVIATION (18Z-18Z)...
CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR A LINE OF
THUNDERSTORMS TO FORM JUST OVER THE CANADIAN BORDER AND MOVE
SOUTHWARD ACROSS THE AREA. TIME FRAME APPEARS TO BE FROM 20Z TO 01Z
THAT AREA WILL BE IMPACTED BY THESE THUNDERSTORMS. STORMS WILL BE
MOVING QUICKLY AND WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS. HAVE INCLUDED THE POTENTIAL FOR VARIABLE WINDS GUSTING TO 30
TO 40 KNOTS DURING THIS TIME PERIOD. CEILINGS AND VISIBILITIES MAY
FALL INTO THE MVFR CATEGORY DURING THIS TIME PERIOD AS WELL.
OTHERWISE...SKIES WILL CLEAR ONCE THE STORMS PASS AND WITH LOW LEVEL
MOISTURE LINGERING OVER THE AREA...SOME FOG SHOULD DEVELOP AT
KSLK...KMPV...AND KMSS. CEILINGS AND VISIBILITIES ARE EXPECTED TO
REACH LIFR/VLIFR CONDITIONS...ESPECIALLY BETWEEN 08Z AND 13Z. ONCE
THE FOG LIFTS...VFR CONDITIONS ARE EXPECTED OVER THE ENTIRE AREA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SHORT TERM...WGHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 533 AM EDT TUE AUG 2 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-030932- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 533 AM EDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE NORTH COUNTRY. SOME OF THE STRONGER STORMS ACROSS NORTHERN NEW YORK AND VERMONT WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: A COLD FRONT...COMBINED WITH A POTENT DISTURBANCE IN THE WINDS ALOFT WILL HELP IN THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS ON FRIDAY. THE POTENTIAL WILL EXIST FOR SOME STORMS TO BECOME SEVERE ON FRIDAY AFTERNOON. LARGE HAIL AND STRONG AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT. TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
720 PM EDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG MALONE 44.85N 74.29W
08/02/2005 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN AND 0.50 INCH HAIL
0650 PM TSTM WND DMG MILTON 44.64N 73.11W
08/02/2005 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON BEARTRAP ROAD AND WEST MILTON ROAD
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
747 PM EDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ALBURG 44.98N 73.30W
08/02/2005 GRAND ISLE VT LAW ENFORCEMENT
TREES DOWN ALONG ROUTE 2
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
804 PM EDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG ESSEX 44.51N 73.06W
08/02/2005 CHITTENDEN VT LAW ENFORCEMENT
BIG MAPLE TREE DOWN ON WEED ROAD BLOCKING TRAFFIC
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
854 PM EDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ALBURG 44.98N 73.30W
08/02/2005 GRAND ISLE VT LAW ENFORCEMENT
TREES DOWN ALONG ROUTE 2
0615 PM TSTM WND DMG MALONE 44.85N 74.29W
08/02/2005 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN AND 0.50 INCH HAIL
0650 PM TSTM WND DMG MILTON 44.64N 73.11W
08/02/2005 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON BEARTRAP ROAD AND WEST MILTON ROAD
0715 PM TSTM WND DMG ESSEX 44.51N 73.06W
08/02/2005 CHITTENDEN VT LAW ENFORCEMENT
BIG MAPLE TREE DOWN ON WEED ROAD BLOCKING TRAFFIC
&&
LAHIFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 905 PM EDT TUE AUG 2 2005 VTZ004-030200- ESSEX- AT 900 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES WEST OF BLOOMFIELD...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MAIDSTONE STATE PARK AND MAIDSTONE BY 920 PM...AND NEAR GUILDHALL BY 940 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 914 PM EDT TUE AUG 2 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-030213- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 914 PM EDT TUE AUG 2 2005 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED ACROSS ALL OF VERMONT AND NORTHERN NEW YORK STATE... A FEW STRONG STORMS...WITH BRIEFLY GUSTY WINDS AND SMALL HAIL...MAY OCCUR ACROSS PORTIONS OF THE NORTH COUNTRY UNTIL AROUND MIDNIGHT...BUT THE MAIN THREAT OF SEVERE WEATHER HAS ENDED. PLEASE REPORT ANY INCIDENTS OF WIND DAMAGE OR HAIL THAT OCCURRED ACROSS THE NORTH COUNTRY TODAY TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.
The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471715.